Virginia, 2011Flash Flooding in Virginia, October 12, 2011
October 12, 2011 · NWS LWX · 2 events in 2 counties and zones
A slow-moving northwest-to-southeast oriented warm front lifted through Virginia, accompanied by a broad band of light to moderate rain. During the afternoon and evening, instability on the southern edges of this band helped induce thunderstorms with locally heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving northwest-to-southeast oriented warm front lifted through Virginia, accompanied by a broad band of light to moderate rain. During the afternoon and evening, instability on the southern edges of this band helped induce thunderstorms with locally heavy rainfall. Excessive rainfall amounts, aided by terrain-induced lift, caused a couple of flash floods in the central Virginia Foothills. Rainfall amounts in Nelson County were measured to be as high as 4.28 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Oct 12, 5:06 PM EST, 2 hours 46 minutes earlier.
Area forecast discussion, Oct 12, 5:06 PM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
606 PM EDT WED OCT 12 2011
.SYNOPSIS...
LOW PRESSURE WILL MOVE NORTH ALONG THE ATLANTIC COAST TONIGHT.
A COLD FRONT WILL MOVE THROUGH THE MID-ATLANTIC REGION EARLY
FRIDAY. HIGH PRESSURE WILL RETURN FOR THE WEEKEND.
&&
.NEAR TERM /THROUGH THURSDAY/...
POPS WERE RECONFIGURED TNGT OWING TO XPCD WARM AIR ADVCTN PATTERN
THAT SHUD SUSTAIN LGT RAIN AND DRZL THRU LATE TNGT. OCSNL RAIN
INCLUDED IN WX GRIDS. PREV DISCUSSION FOLLOWS...
PCPN...ASSOC W/ LLJ/ISENT LIFT...HAS BEEN WEAKENING AS IT PUSHES
EWD TO THE METROS. ITS AHD OF SKED WRT 12Z GDNC. IT APPEARS AS THO
VIGOROUS SYSTEM ARK-IOWA SERVING AS A KICKER. LTST WRF-ARW4
INITIALIZED WELL AND HAS BEEN KEEPING PACE...SO IT WAS USED AS
BASIS OF TNGT/S FCST...ONCE RDR EXTRAPOLATION NO LONGER VALID.
WL HV CAT POPS THRU THE AFTN BULK OF CWFA PER RDR TRENDS...THEN DRAW
POPS DOWN THRU THE EVNG. SINCE WE/LL BE SATD...SHUD BE PLENTY OF LOW
CLDS/FOG DVLPG FOR THE OVNGT HRS...AND PERHAPS SPRINKLES OR A LTL DZ
TOO. THAT MEANS TEMPS SHUDNT BE DROPPING MUCH...AS DEWPTS WL BE
IN/NEAR THE 50S /LWR 60S FOR EZF-DCA-DMH EWD/.
HOW TMRW PANS OUT WL DEPEND ON HOW QUICKLY WE CAN ERODE LLVL MSTR
/CLDS-FOG/. IF WE MANAGE TO DO SO...THERE SHUD BE A S/WV ROUNDING
STEEPENING/TILTING H5 TROF. THERE/S THE POTL FOR A HINT OF INSTBY TO
DVLP...WHICH WUD LEAD TO NMRS SHRA/SCT TSRA.THE THUNDER THREAT BEST
ACRS CENTRL VA/SRN MD. BANKING ON THAT HAPPENING...AND WENT ON THE
HIGH SIDE OF MOS MAXT GDNC /WHICH EXHIBITED QUITE A SPREAD/.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
SHORTWAVE IS EXPECTED TO ENTER THE SOUTHWESTERN SIDE OF THE CWA
THURSDAY EVENING. ANY SHOWERS AND POSSIBLE THUNDER WILL MOVE INTO
THE SHENANDOAH VALLEY AFTER SUNSET. ACTIVITY WILL WANE AS IT MOVES
EAST OVERNIGHT AND INTO FRIDAY. ANOTHER WAVE OF ENERGY WILL ROUND
THE BASE OF THE NEGATIVELY TILTED TROUGH FRIDAY MORNING. FORECAST
SOUNDINGS SHOW LAPSE RATES BECOMING STEEPER FRIDAY AFTERNOON. AS
COLD FRONT MOVES EASTWARD AND THROUGH THE REGION FRIDAY EVENING SOME
STORMS MAY BE POSSIBLE HENCE CHANCE OF THUNDER FRIDAY AFTERNOON.
WINDS WILL CONTINUE TO VEER AND COOLER DRYER AIR WILL PUSH ACTIVITY
OUT TO SEA FRIDAY NIGHT. SHOWERS WILL LINGER IN THE HIGHER
ELEVATIONS INTO SATURDAY MORNING.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A ZONAL PATTERN WILL SET UP AS TROUGH OF LOW PRESSURE MOVES
NORTHEAST AND AWAY FROM THE MID ATLANTIC THIS WEEKEND. HIGH
PRESSURE AND NORTHWEST WINDS WILL USHER IN COOLER AND DRYER AIR FOR
THE WEEKEND. RETURN FLOW RETURNS MONDAY AS THE NEXT SYSTEM
APPROACHES FROM THE WEST BRINGING IN ATLANTIC MOISTURE AND WARMER
TEMPERATURES. GFS AND ECMWF HAVE A SURFACE LOW OVER THE SOUTHERN
GREAT LAKES MONDAY NIGHT. THIS WILL CONTINUE TO MOVE EASTWARD WITH
ASSOCIATED COLD FRONT TUESDAY BRINGING THE CHANCE OF SHOWERS AND
POSSIBLE THUNDER TO THE MID ATLANTIC TUESDAY AND WEDNESDAY.
&&
.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
IFR-LIFR CIGS XPCD TNGT...WITH VSBYS DROPPING INTO IFR CATEGORY AS
WARM AIR ADVCTN SUSTAINS LGT RAIN. FOG ALSO XPCD WHERE RAIN DOES
NOT OCCUR...MOST LKLY TO IMPACT KCHO. VSBY RESTRICTIONS IN FOG
LKLY WILL BE OFFSET BY PERSISTENT CLD CVR.
FOG AND CLDS WILL BE SLOW TO ERODE TMW MRNG. BUT MODEST INSOLATION
XPCD BY LATE MRNG...WITH CIGS REACHING MVFR LVLS BY LATE MRNG.
PSBLTY EXISTS FOR SHWRS AND TSTMS TO DVLP TMW AFTN IF HEATING
OCCURS. INTENSITY WILL DEPEND ON AMOUNT OF HEATING THAT OCCURS.
MAIN AVIATION ISSUE WILL BE GUSTY NORTHWEST WINDS ON SATURDAY. AS
HIGH PRESSURE MOVES IN THIS WEEKEND GUSTS UP TO 30 KNOTS ARE
POSSIBLE SATURDAY AFTERNOON. VFR CONDITIONS EXPECTED OTHERWISE.
COLD FRONT IS PROGGED TO MOVE THROUGH TUESDAY INTO WEDNESDAY NEXT
WEEK.
&&
.MARINE...
PCPN HAS MVD IN...INTERFERING W/ MIXING LLJ TO WATER. WL BE TRIMMING
SCA BACK A CPL HRS EVERYWHERE. WL BE STBL REST OF NGT...FOR LTL/NO
WND BUT PSBL FOG DVLPMNT.
ONCE MRNG FOG BURNS OFF...SHRA/CHC TSRA MAY DVLP IN THE AFTN.
NORTHWEST WINDS WILL BUILD IN BEHIND TROUGH OF LOW PRESSURE ON
SATURDAY. SMALL CRAFT IS POSSIBLE AS GUSTS MAY REACH 30 KNOTS ON
WATERS. WINDS BEGIN TO BACK SUNDAY NIGHT AS RETURN FLOW STARTS.
THE NEXT SYSTEM WILL BRING CHANCES OF RAIN TUESDAY AND WEDNESDAY AS
COLD FRONT PUSHES THROUGH.
&&
.TIDES/COASTAL FLOODING...
COASTAL FLOOD ADZY WAS UPGRADED TO WRNG FOR WASHINGTON DC AND
ALEXANDRIA OWING TO TIDAL ANOMALIES OF 2.0-2.5 FT. MDT FLOOD
THRESHOLDS XPCD TO BE REACHED DURG EVE HIGH TIDE. RMNDR OF ADZY
LEFT INTACT.
MINOR COASTAL FLOODING PSBL THU DURG HIGH TIDES AS SFC LOPRES
MOVES NWD ALONG MID-ATLC COAST. CDFNT ON FRI SHUD AID IN DECRG
TIDAL DEPARTURES.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR DCZ001.
MD...COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR MDZ007-
011-014.
VA...COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR VAZ053-
054.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR
ANZ530>534-537>543.
&&
UPDATE...KRAMAR
PREV DISCUSSION...HTS/HASHazardous weather outlook, Oct 12, 7:32 PM EST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
832 PM EDT WED OCT 12 2011
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
131000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
832 PM EDT WED OCT 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
A COASTAL FLOOD WARNING IS IN EFFECT UNTIL MIDNIGHT FOR WASHINGTON
DC AND ALEXANDRIA. A COASTAL FLOOD ADVISORY IS IN EFFECT UNTIL
MIDNIGHT FOR FAIRFAX COUNTY VIRGINIA AND FOR HARFORD...BALTIMORE
AND ANNE ARUNDEL COUNTIES IN MARYLAND. REFER TO THE LATEST HAZARD
MESSAGE /CFWLWX/ FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A THREAT OF MINOR COASTAL FLOODING DURING HIGH TIDES ON
THURSDAY ALONG THE TIDAL POTOMAC RIVER AND THE MARYLAND
CHESAPEAKE BAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-131000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
832 PM EDT WED OCT 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Oct 12, 7:47 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
847 PM EDT WED OCT 12 2011
VAZ036-037-130115-
NELSON VA-ALBEMARLE VA-
847 PM EDT WED OCT 12 2011
...HEAVY SHOWERS TO AFFECT NELSON AND ALBEMARLE COUNTIES...
AT 845 PM EDT...DOPPLER RADAR INDICATED LOCALLY HEAVY SHOWERS ACROSS
EASTERN NELSON AND SOUTHERN ALBEMARLE COUNTIES...MOVING NORTHEAST
AT 15 MPH.
LOCATIONS IMPACTED INCLUDE SHIPMAN...FIVE FORKS...SCHUYLER AND
ESMONT.
LOCALLY HEAVY RAIN WILL REDUCE VISIBILITIES TO BELOW ONE MILE AND
MAY CAUSE PONDING OF WATER ON ROADWAYS. ADDITIONAL RAINFALL AMOUNTS
AROUND ONE HALF TO ONE INCH ARE EXPECTED.
&&
LAT...LON 3756 7892 3766 7896 3803 7860 3792 7838
3781 7848 3775 7851 3775 7863 3771 7866
3769 7865 3769 7869 3763 7873 3764 7882
3755 7883 3753 7884 3753 7886
TIME...MOT...LOC 0045Z 220DEG 12KT 3756 7888
BJLFlash Flood, Nelson
- When
- October 12, 7:52 PM EST to 11:00 PM EST
- Where
- Nelson County, 0.65 mi ENE of Shipman to 0.88 mi E of Shipman
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.724, -78.839
Water was over a roadway in Shipman. A nearby spotter reported 3.55 inches of rain.
Flash Flood, Albemarle
- When
- October 12, 10:30 PM EST to 11:30 PM EST
- Where
- Albemarle County, 0.55 mi E of Esmont to 0.57 mi ENE of Esmont
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 37.830, -78.610
Esmont Road was closed near the 7500 block due to water running over the roadway. A nearby rain gauge recorded 3.88 inches.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Texas, October 12, 20111 injured · $75,000 · EF0 · 3 events
- Lightning Strike in Illinois, October 12, 2011$50,000 · 1 event
- Hail in Missouri, October 12, 20111.25 in hail · 7 events
- Lightning Strikes in Iowa, October 12, 2011$12,000 · 3 events
- Hail in Minnesota, October 12, 20111 in hail · 2 events
- Tornado and Hail in Arkansas, October 12, 2011EF0 · 2 events
- Coastal Flood in Virginia, October 12 to 13, 20112 events
- High Wind in Alaska, October 12, 201157 kt wind · 1 event
- Strong Wind in Texas, October 12, 2011$10,000 · 1 event
- High Wind in Wyoming, October 12, 201155 kt wind · 1 event
- Coastal Flood in District of Columbia, October 12, 20111 event
- Damaging Wind in Mississippi, October 12, 2011$5,000 · 56 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347482, 347479.